Dr Jha: There has been very limited original research on the prevalence of withdrawal symptoms after discontinuation of selective serotonin reuptake inhibitors during the past decade. Research literature is significant for 2 systematic reviews by Giovanni Fava and colleagues on the prevalence of these symptoms after discontinuation of selective serotonin reuptake inhibitors and serotonin-norepinephrine reuptake Inhibitors.9,10 These reports are good resources for clinicians to educate themselves about the prevalence of these symptoms.
Some reports using online survey studies have identified high rates of withdrawal symptoms after discontinuation of antidepressants, although there is much disagreement in the field on the utility of these survey studies, which may suffer from selection bias.
One issue that has not been studied but has gained attention is the idea of “hyperbolic” dose reduction, where the dose is reduced to one-half of the minimally effective dose initially, and then gradually decreased in ever-smaller increments to very low doses. Prospective studies are needed to validate whether this approach really works.
Psychiatry Advisor: What factors have led to this improved understanding of antidepressant discontinuation symptoms?
Dr Davies: Our previous understanding was based on short-term pharma-funded randomized controlled trials, which only looked at withdrawal in people who had been receiving antidepressants for a few weeks, and only followed up for short periods of time after patients stopped the drugs, so protracted withdrawal was rarely captured.
Only recently, we began considering the effects of longer-term use, which is the norm. When we look at this cohort, withdrawal is clearly more pronounced than the early trials could have revealed, so the company trials gave a very false sense of security.
Dr Jha: There is a greater awareness in the field about the risk for adverse symptoms on discontinuation of antidepressants, which has been driven in part by media attention to this topic. Our understanding of this issue remains fairly limited: the true prevalence of discontinuation symptoms, and the biological characteristics that predispose certain individuals to these symptoms, remain uncertain.
There is no consensus in the field about how to define the presence of discontinuation symptoms: how many, what severity, how functionally impairing, and for how long. What is certainly clear is that a subgroup of patients prescribed these medications may develop discontinuation symptoms that are particularly disabling. Further, we know that certain antidepressants, such as paroxetine, have much higher rates of these symptoms compared with others, such as fluoxetine.
Psychiatry Advisor: How should clinicians address this issue in practice?
Dr Davies: Owing to the recent revision in our understanding of dependency and withdrawal issue, NICE has commissioned a specific guideline on this question, which will commence development this month. In the meantime, very slow tapering at a pace comfortable for the patient is imperative. This may mean many doctors tapering more slowly than they are used to. It is imperative to listen to the patient and not misinterpret withdrawal as relapse.
Dr Jha: I recommend that clinicians – from primary care as well as mental health – should incorporate information about antidepressant discontinuation in a shared decision-making approach before initiating any antidepressant medications. A decision aid publicly available via the Mayo Clinic already incorporates this information. The issues to consider are whether the use of an antidepressants is appropriate, and the risks of discontinuing on the course of illness after the antidepressant has been initiated.
Psychiatry Advisor: What are remaining needs in this area in terms of research, physician and patient education, or otherwise?
Dr Davies: We need more research into the adverse effects of long-term use. What research we do have paints a worrying picture, so this area requires urgent attention. We also need provision to support people in severe and protracted withdrawal; in particular, a national helpline and supporting web resource would be a sensible start.
We also need more provision for nondrug alternatives. There is a massive imbalance in England at present: more than 7 million people were prescribed an antidepressant last year, while roughly 1 million received psychological therapy, despite therapy being most people’s preferred intervention.3,10,11 So we must tackle the overprescribing issue, which is largely driven by woeful provision for alternatives.
Dr Jha: One of the first things to address is to conceptualize and operationalize the definition of the syndrome that may emerge after antidepressant discontinuation. Next, easy-to-administer tools that assess for these symptoms are needed so that they can be used in routine clinical practice. Incorporating these into electronic health records that enable systematic collection of these symptoms will provide real-world data on their prevalence.
In parallel, more research is needed to identify the neurobiological mechanisms that underlie the development of these symptoms, along with efforts to identify biomarkers that predict the likelihood of developing these symptoms with high accuracy for a given patient.
Clinical researchers should be skilled in assessing these symptoms comprehensively when conducting studies that involve initiation, change, or discontinuation of antidepressants. Clinicians should be educated about incorporating information about discontinuation before initiating an antidepressant medication. Patients should be informed about the different treatment modalities available for depression, and the benefits of treatment vs the potential risks.
1. Pratt LA, Brody DJ, Gu Q. Antidepressant use among persons aged 12 and over: United States, 2011–2014. NCHS Data Brief. 2017;(283):1-8.
2. Friedman LF, Gould S. Something startling is going on with antidepressant use around the world. Business Insider. https://www.businessinsider.com/countries-largest-antidepressant-drug-users-2016-2. February 4, 2016. Accessed November 18, 2019.
4. Marsden J, White M, Annand F, et al. Medicines associated with dependence or withdrawal: a mixed-methods public health review and national database study in England. Lancet Psychiatry. 2019;6(11):935-950.
5. American Psychiatric Association. American Psychiatric Association practice guideline for the treatment of patients with major depressive disorder, 3rd edition. https://psychiatryonline.org/pb/assets/raw/sitewide/practice_guidelines/guidelines/mdd.pdf. 2010. Accessed November 18, 2019.
6. The National Institute for Health and Care Excellence (NICE). Depression in adults: recognition and management. https://www.nice.org.uk/guidance/cg90/resources/depression-in-adults-recognition-and-management-pdf-975742638037. October 28, 2009; updated 2018. Accessed November 18, 2019.
8. Jha MK, Rush AJ, Trivedi MH. When discontinuing SSRI antidepressants is a challenge: management tips. Am J Psychiatry. 2018;175(12):1176-1184.
10. Fava GA, Benasi G, Lucente M, Offidani E, Cosci F, Guidi J. Withdrawal symptoms after serotonin-noradrenaline reuptake inhibitor discontinuation: systematic review. Psychother Psychosom. 2018;87(4):195-203.
11. NHS Digital. Psychological therapies, annual report on the use of IAPT services 2018-2019. https://digital.nhs.uk/data-and-information/publications/statistical/psychological-therapies-annual-reports-on-the-use-of-iapt-services/annual-report-2018-19. July 11, 2019. Accessed November 20, 2019.